Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 4:05 AM CDT for 7 counties in South Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 4:05 AM CDT (09:05 UTC)
- Expired
- Jun 11, 2017, 4:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Beadle County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:25 AM CDT | TSTM WND DMG | 5 Ne Woonsocket, SD | FEW OLD TREES DOWN AS WELL AS UP TO 4 INCH DIAMETER BRANCHES FROM HEALTHY TREES. |
| Jun 11, 4:30 AM CDT | HAIL 1 | 7 Ne Woonsocket, SD | |
| Jun 11, 4:50 AM CDT | TSTM WND DMG | Fedora, SD | TREE BLOWN DOWN AND TOOK OUT POWER POLE AS IT FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WUUS53 KFSD 110905
SVRFSD
SDC003-005-035-073-077-097-111-110945-
/O.NEW.KFSD.SV.W.0027.170611T0905Z-170611T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
405 AM CDT SUN JUN 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Davison County in southeastern South Dakota...
Kingsbury County in east central South Dakota...
Sanborn County in east central South Dakota...
Southeastern Beadle County in east central South Dakota...
Northern Aurora County in south central South Dakota...
Eastern Jerauld County in central South Dakota...
Northwestern Miner County in east central South Dakota...
* Until 445 AM CDT
* At 405 AM CDT, severe thunderstorms were located along a line
extending from near Cavour to 11 miles southwest of Wessington
Springs, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Cavour and Yale around 410 AM CDT.
Iroquois around 420 AM CDT.
Aurora Center around 425 AM CDT.
De Smet and Letcher around 440 AM CDT.
Mitchell, Lake Thompson State Recreation Area, Lake Preston and
Loomis around 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4444 9713 4439 9713 4385 9782 4385 9797
4375 9797 4388 9881 4446 9809
TIME...MOT...LOC 0905Z 276DEG 40KT 4441 9808 4393 9868
HAIL...1.75IN
WIND...60MPH
$$
BT2 follow-up statements
604
WWUS53 KFSD 110919
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
419 AM CDT SUN JUN 11 2017
SDC003-005-035-073-077-097-111-110945-
/O.CON.KFSD.SV.W.0027.000000T0000Z-170611T0945Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-
419 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN DAVISON...KINGSBURY...SANBORN...SOUTHEASTERN BEADLE...
NORTHERN AURORA...EASTERN JERAULD AND NORTHWESTERN MINER COUNTIES...
At 418 AM CDT, severe thunderstorms were located along a line
extending from near Iroquois to 7 miles northwest of Aurora Center,
moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Iroquois around 425 AM CDT.
De Smet and Letcher around 440 AM CDT.
Mitchell, Lake Thompson State Recreation Area, Lake Preston and
Loomis around 445 AM CDT.
at 414 am...the Huron airport reported a wind gust to 58 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4444 9713 4439 9713 4385 9782 4385 9797
4375 9797 4388 9881 4446 9809
TIME...MOT...LOC 0918Z 276DEG 40KT 4440 9789 4392 9849
HAIL...1.75IN
WIND...60MPH
$$
BT001
WWUS53 KFSD 110926
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
426 AM CDT SUN JUN 11 2017
SDC003-005-035-073-077-097-111-110945-
/O.CON.KFSD.SV.W.0027.000000T0000Z-170611T0945Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-
426 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN DAVISON...KINGSBURY...SANBORN...SOUTHEASTERN BEADLE...
NORTHERN AURORA...EASTERN JERAULD AND NORTHWESTERN MINER COUNTIES...
At 426 AM CDT, severe thunderstorms were located along a line
extending from near Cavour to 7 miles north of Forestburg to near
Aurora Center, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Cavour and Forestburg around 430 AM CDT.
Yale around 435 AM CDT.
Artesian around 440 AM CDT.
Mitchell, Iroquois, Letcher, Fedora and Loomis around 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4444 9713 4439 9713 4385 9782 4385 9797
4375 9797 4388 9881 4446 9809
TIME...MOT...LOC 0926Z 281DEG 36KT 4435 9810 4413 9812 4391 9838
HAIL...1.75IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 35 minutes earlier.
Area forecast discussion, Jun 11, 3:30 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 330 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Sun Jun 11 2017 As was somewhat expected, supercellular convection has developed rapidly in central South Dakota over the past couple of hours, as increasing low level jet/warm advection/instability converged in the area. Main question had been exact timing/location, and that is now apparent, though prior to the development, no single high-res model seemed to have a good handle on this, with most a couple of hours slower and/or just a bit farther west. At any rate, activity should sustain as it slides east along the northward-advancing instability gradient, with current supercells expected to transition to bowing segments as the cells track across our far northern forecast area. Activity is largely expected to exit the eastern CWA by 8-10 AM, with one or more outflow boundaries and lingering cloud cover then impacting temperatures at least into midday/early afternoon. Stronger southerly flow should eventually dominate again, ahead of primary frontal boundary which is slated to approach I-29 by 12/00Z, but most areas will likely see high temperatures in the 80s, with lower 90s confined to far southern areas not impacted by the morning convectiong. With limited instability/weak subsidence in the wake of mid-level wave, think afternoon thunderstorm chances will be on the low side. Should see chances ramp back up across our southeast tonight, as the boundary sags into northwest Iowa, and low level jet redevelops over far eastern Nebraska/western Iowa. Deep layer shear is weaker in this area tonight, but mid-level lapse rates could still support isolated elevated hail risk later tonight. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Jun 11 2017 A stationary front will still remain across the area Monday morning, as a weak shortwave lifts northward across the Central Plains. This will result in isolated thunderstorms through the day. At this moment, warm temperatures at 700 mb at or above 12C may result in a capped environment, albeit decent instability, increasing theta-e advection, and southerly flow could support a few thunderstorms east of I-29 later in the day. The potential for some elevated storms could possibly return Monday night into Tuesday. A low pressure will develop across central SD, in response to a large upper-level trough located in the Northern Rockies. As the warm front lifts north of the CWA, the shear and instability increase, and the low-level jet strengthens to 35 to 40 knots during the nighttime; therefore scattered thunderstorms cannot be ruled out. In terms of temperatures, Tuesday looks to be one of the warmest days of the week. Leaned towards BCCONSAll in highs, with readings from the lower to mid 90s. As the large upper-level trough slowly slides northeast into the International Border, a cold front will settle across the area, and slowly move east into the Upper Mississippi Valley Tuesday night into Wednesday. With a less stable atmosphere, and weak capping inversion, the environment will be favorable for a few strong storms across the region. Moderate MUCAPE collocated with increasing theta- e and strong LLJ ahead of the front, will support scattered showers and thunderstorms mainly east of the I-29 corridor. The main impact for the remainder of the extended is temperature and periodic chances of showers and thunderstorms next weekend. Due to ongoing severe weather threat across the region, did not make major changes in the extended, just a few changes in temperatures through the weekend. Temperatures will be slightly cooler, but still above normal. Highs will range from mid 80s to mid 90s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1018 PM CDT Sat Jun 10 2017 Thunderstorms are expected to develop in central SD late tonight, after about 7z, then race east close to highway 14 through early Sunday morning. This cluster of storms will have the potential to produce strong winds, quite a bit of lightning and hail. The best chances will be near KHON from about 830z through 1030z and near KFSD from about 11z through 13z. KSUX should be too far south to see any affects from this cluster of storms. Near the thunderstorm complex MVFR ceilings will also be possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...08
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 355 PM CDT Sat Jun 10 2017 SDZ038>040-052>062-112100- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. The primary severe weather focus will be along the Highway 14 corridor, but the risk may extend as far south as Interstate 90. Initially, storms may be capable of golf ball size hail and 60 mph winds. These storms may merge into a complex capable of 70 or greater winds and quarter size as they approach the Interstate 29 corridor. While timing may change, areas from Chamberlain to Huron may see storms arrive between 3 and 6am, with storms arriving to the Interstate 29 corridor between 8 and 10 am. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. Thunderstorms will suppress heat and humidity south of Interstate 90 Sunday and into Monday, but heat index values approaching 95 degrees may return areas along Interstate 90 on Tuesday. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 AM Sunday morning. MNZ071-072-080-081-089-090-097-098-112100- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. The primary severe weather focus will be along the Highway 14 corridor, but the risk may extend as far south as Interstate 90. Initially, storms may be capable of golf ball size hail and 60 mph winds. These storms are expected to merge into a complex capable of 70 or greater winds and quarter size as they approach the Interstate 29 corridor and move into southwest and western Minnesota Sunday morning. While timing may change, the greatest risk of severe thunderstorms will arrive between 8am and 12pm Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is an increasing risk for thunderstorms Sunday morning. Isolated severe storms will be possible, with the primary risks up to golf ball size hail and winds to 60 mph. Thunderstorm risks will move east of the area Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7am Sunday. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 112100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. These storms may form into a larger thunderstorm complex There is a considerable amount of uncertainty as to how far south this complex could travel, with the highest risks north of Interstate 90 and closer to Highway 14. If this complex does travel further south, the primary risks will be golf ball size hail and winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday A thunderstorm complex will continue to travel into Minnesota Sunday morning, and may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm to try to redevelop late Sunday afternoon or evening. Thunderstorms will suppress heat and humidity south of Interstate 90 Sunday and into Monday, but heat index values approaching 95 degrees may return areas along Interstate 90 on Tuesday. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:03 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 27 min |
| Jun 11, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 50 min |
| Jun 11, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more | 40 min |
| Jun 11, 5:04 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more | 41 min |
| Jun 11, 5:38 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 37 min |
| Jun 11, 6:07 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.